Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Midland/Odessa, TX

February 22, 2019Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 22, 2019, 2:28 PM CST for Andrews County, Gaines County, Texas. It took effect at Feb 23, 2019, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2019, 2:28 PM CST (20:28 UTC)
In effect from
Feb 23, 2019, 11:00 AM CST
Expired
Feb 23, 2019, 6:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS84 KMAF 222028
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CST Fri Feb 22 2019

...RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY FOR THE 
SOUTHEAST NEW MEXICO PLAINS AND WESTERN PERMIAN BASIN FOR WINDS OF
20 MPH OR GREATER, MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR 
LESS, AND VERY HIGH FIRE DANGER...

.An upper trough will pass over the region Saturday and spin up a
deep surface low that will result in high wind across parts of 
the area. The west wind will also result in dry air moving in  
and very high fire danger. This will result in critical fire 
weather conditions Saturday for the Southeast New Mexico plains 
and Western Permian Basin.

NMZ115-231100-
/O.UPG.KMAF.FW.A.0002.190223T1700Z-190224T0000Z/
/O.NEW.KMAF.FW.W.0003.190223T1700Z-190224T0000Z/
Southeast Plains-
128 PM MST Fri Feb 22 2019

...RED FLAG WARNING IN EFFECT SATURDAY FOR THE SOUTHEAST NEW 
MEXICO PLAINS FOR WINDS AT LEAST 20 MPH, MINIMUM RELATIVE HUMIDITY
OF 15 PERCENT OR LESS, AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 5 PM MST Saturday.
The Fire Weather Watch is no longer in effect. 

* WIND...West 20 to 30 mph with higher gusts 40 to 50 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045-050-231100-
/O.NEW.KMAF.FW.W.0003.190223T1700Z-190224T0000Z/
Gaines-Andrews-
228 PM CST Fri Feb 22 2019

...RED FLAG WARNING IN EFFECT SATURDAY FOR THE WESTERN PERMIAN 
BASIN FOR WINDS AT LEAST 20 MPH, MINIMUM RELATIVE HUMIDITY OF 15 
PERCENT OR LESS, AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM to 6 PM CST Saturday.

* WIND...West 20 to 30 mph with gusts to 45 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
933 
WWUS84 KMAF 230959
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
359 AM CST Sat Feb 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FOR SATURDAY FOR THE 
SOUTHEAST NEW MEXICO PLAINS AND WESTERN PERMIAN BASIN FOR WINDS OF
20 MPH OR GREATER, MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR 
LESS, AND VERY HIGH FIRE DANGER...

.An upper trough will pass over the region today creating high 
winds across parts of the area. The west wind will also result in
dry air moving in and very high fire danger. Therefore critical 
fire weather conditions are expected for the Southeast New Mexico
plains and Western Permian Basin.

NMZ115-TXZ045-050-240000-
/O.CON.KMAF.FW.W.0003.190223T1700Z-190224T0000Z/
Southeast Plains-Gaines-Andrews-
359 AM CST Sat Feb 23 2019 /259 AM MST Sat Feb 23 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR THE
SOUTHEAST NEW MEXICO PLAINS FOR WINDS AT LEAST 20 MPH, MINIMUM
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE
DANGER...

* WIND...West 25 to 35 mph with higher gusts 40 to 50 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
736 
WWUS84 KMAF 232040
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 PM CST Sat Feb 23 2019

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE 
SOUTHEAST NEW MEXICO PLAINS AND WESTERN PERMIAN BASIN FOR WINDS OF
20 MPH OR GREATER, MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR 
LESS, AND VERY HIGH FIRE DANGER...

.An upper trough passing over the region today has resulted in 
high wind across parts of the area. The west wind has also
resulted in dry air moving into the area along with very high 
fire danger. Therefore critical fire weather conditions are 
expected for the Southeast New Mexico plains and Western Permian 
Basin.

NMZ115-TXZ045-050-240000-
/O.CON.KMAF.FW.W.0003.000000T0000Z-190224T0000Z/
Southeast Plains-Gaines-Andrews-
240 PM CST Sat Feb 23 2019 /140 PM MST Sat Feb 23 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR THE
SOUTHEAST NEW MEXICO PLAINS FOR WINDS AT LEAST 20 MPH, MINIMUM
RELATIVE HUMIDITY OF 15 PERCENT OR LESS, AND VERY HIGH FIRE
DANGER...

* WIND...West 25 to 35 mph with higher gusts 40 to 60 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 12:35 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 22, 12:35 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CST Fri Feb 22 2019

.DISCUSSION...

&&

.AVIATION...
Skies will continue to clear from west to east this afternoon.
Looking at a Pacific front slamming into the area tonight with
a strong west wind... could see gusts of 40kts or greater.
Saturday will stay windy with areas of blowing dust.

&&

PREV DISCUSSION... /issued 432 AM CST Fri Feb 22 2019/

DISCUSSION...

An upper level trough is approaching the region from the west.
Patchy fog is possible this morning across eastern portions of the
CWA as low level moisture is moving across the area. Temperatures
today are expected to be very similar to yesterday as a surface
trough develops across southeast New Mexico and the higher terrain
of West Texas.

The upper trough to the west begins to move over the region tonight
with the base of the trough passing over the CWA. This will result
in strong west winds moving across the area tonight and continuing
into Saturday. Have allowed the High Wind Watch to remain but don't
have as much confidence in areas across the northern Permian Basin
reaching high wind criteria since the timing of the peak winds will
occur before peak heating. The Guadalupe Mountains will likely be
upgraded to a High Wind Warning but have less confidence about the
other areas. Blowing dust will be possible across the northern
sections of the CWA on Saturday as a result of the wind. A Pacific
front will move across the area in association with the west winds.
Temperatures are expected to drop to near or below freezing across
the higher terrain and northern and western sections of the CWA
tonight.  Precipitation chances will increase tonight across the
area as upper lift increases. Precipitation type is expected to
change over the snow in the Guadalupe Mountains first tonight then
across other areas west of the Pecos River and in areas of southeast
New Mexico. The precipitation is expected to be light and will
quickly move out of the area on Saturday and will be followed by
blowing dust depending on precipitation amounts. Temperatures on
Saturday behind the front will be slightly cooler and around normal
for this time of year.

The upper trough lifts northeastward Saturday night and most places
across the area will be at or below freezing overnight. Zonal flow
is expected over the region on Sunday with temperatures fairly
similar to the previous day. Temperatures will begin to warm back up
beginning on Monday with most places experiencing temperatures in
the 70s on Tuesday. A cold front may backdoor into the area on
Thursday resulting in temperatures cooling to near normal. Although
there is a very slight chance of precipitation in the extended
forecast, did not include mention of for now due to low confidence.

FIRE WEATHER...

South winds will keep the minimum afternoon humidities today above
20 percent east of the Pecos River with upper teens expected west of
the Pecos. Winds will be a little gusty this afternoon but RFTIs are
mostly zero so will not issue a fire danger statement this
afternoon. Winds shift from the west tomorrow, increase in speed
dropping humidities into the lower teens that could create critical
fire weather conditions in southeast New Mexico and elevated fire
weather conditions elsewhere. However ERC values are still a little
low so have opted to continue the fire weather watch at this time.
A cold front will bring lighter winds and reduce the fire threat
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  42  64  29 /  10  40   0   0
Carlsbad                       70  36  60  26 /   0  40   0   0
Dryden                         71  44  68  35 /   0  10   0   0
Fort Stockton                  73  39  62  33 /   0  20   0   0
Guadalupe Pass                 58  26  48  31 /   0  50   0   0
Hobbs                          64  33  57  25 /   0  40   0   0
Marfa                          66  27  54  23 /   0  30   0   0
Midland Intl Airport           67  39  63  29 /   0  40   0   0
Odessa                         67  37  62  28 /   0  30   0   0
Wink                           70  37  62  28 /   0  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 8 PM MST this evening through Saturday
     afternoon for Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Saturday morning through Saturday
     afternoon for Southeast Plains.

     High Wind Watch from 11 PM MST this evening through Saturday
     afternoon for Central Lea County-Eddy County Plains-
     Northern Lea County-Southern Lea County.

TX...High Wind Watch from 9 PM CST /8 PM MST/ this evening through
     Saturday afternoon for Davis/Apache Mountains Area-
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Saturday morning through Saturday afternoon
     for Andrews-Borden-Dawson-Gaines-Howard-Martin-Mitchell-
     Scurry.

&&
Hazardous weather outlook, Feb 22, 5:36 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
536 AM CST Fri Feb 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
536 AM CST Fri Feb 22 2019 /436 AM MST Fri Feb 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High winds are possible in the Guadalupe and Davis Mountains as well
as the adjacent plains of southeast New Mexico. A High Wind Watch
remains in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds will continue and may spread east across the northern
Permian Basin Saturday. A High Wind Watch remains in effect.

Critical fire weather conditions are likely Saturday afternoon for
the southeast New Mexico plains. A Fire Weather Watch remains in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:47 PM CSTHigh Wind WarningMAFEddy, Lea27 hr
Feb 22, 2:47 PM CSTWind AdvisoryMAFAndrews, Borden, Crane, Ector, Glasscock, Howard and 10 more27 hr

Nearby

Red Flag Warnings in Texas, 2019Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.